Six years of bad acne with no OTC or prescription tx helping, my derm. recommended Accutane. The forms and side effects scared me. He did not seem concerned, so I wanted to get more than one opinion. I have a hx of PTSD and anxiety dx 4 yrs ago. No suicide attempts, but no good results with taking anti-depressants. Counseling has been working. With the side effects being what they are, I wondered if I should take this? It just makes me nervous, but I am at my last resort with the acne.
Is Accutane Contraindicated in People with a Hx of Mental Illness? (photo)
Doctor Answers 2
Accutane and mental illness
You do have pretty bad cystic acne and I can see why your derm would recommend Accutane. I have prescribed it for 30 years and I have to say that in my opinion, a lot of the side effects are truly overstated. If you really have significant concerns you should ask your derm to be put on a lower dosage. I start people off at 20mg/day and only go up to 40mg/day. While this means that people are on the medication longer, the side effects (dryness mostly) is much lower. Thus, that would also mean that any type of side effect towards moods would also be significantly lowered. You should also seek advice and clearance from your psychiatrist though.
Have a question? Ask a doctor
Is Accutane contraindicated with Hx of mental illness
History of mental illness does not completely rule out oral isotretinoin therapy (Accutane). At our practice, patients with history of mental illnesses have successfully completed their oral isotretinoin therapy courses. However, we require any patient with history of mental illness to obtain written clearance from his or her psychiatrist before initiating therapy. It would be important to discuss this topic with your psychiatrist before starting the oral isotretinoin therapy.
Hope this helps, good luck.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.